Hail, Holt
- When
- March 19, 6:05 PM CST to 6:07 PM CST
- Where
- Holt County, Mound City
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -95.230
A cluster of strong thunderstorms formed over northeast Kansas and moved through northwest Missouri, dropping quarter to golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cluster of strong thunderstorms formed over northeast Kansas and moved through northwest Missouri, dropping quarter to golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 19, 5:36 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 636 PM CDT Thu Mar 19 2020 .Discussion... Issued at 228 PM CDT THU MAR 19 2020 The forecast focus is for isolated thunderstorms this afternoon and evening with severe thunderstorms possible especially north of Highway 36. Gusty winds tonight and colder temperatures through the weekend. Key Messages... 1. Severe weather threat this afternoon/evening, with supercells possible with hail, strong winds, and a brief tornado possible. Best chances are north of the Metro across northwest and northern Missouri mainly north of Highway 36. 3. Strong winds behind cold front tonight with gusts up to 40 mph. 4. Much colder Friday morning through the weekend with lows in the 20s with potential for a hard freeze Friday and Saturday morning. Discussion... Satellite showing clouds clearing to the west of area reaching into western portions of the forecast area, this clearing area will advance through much of the forecast area this afternoon putting us in a dry slot and allowing the low levels to warm and destabilize. Expect isolated thunderstorms to fire between 3 and 5 PM along a dryline in far eastern Kansas ahead of cold front with supercells possible. Best chance of severe storms will be north of Highway 36 in the left exit region of 130 knot jet streak, producing hail to golf balls, wind gusts to 65 mph, and a brief tornado or two possible. South of this area storms should be a bit weaker as upper level jet will be overhead which will create subsidence which may suppress storm development, however if any storms do go severe in this area expect hail to quarters, wind gusts to 60 mph, and a brief tornado. Storm activity will diminish and move east before midnight. Tonight/Friday: Tight pressure gradient with cold air advection tonight will produce wind gusts up to 40 mph. Otherwise it will be much cooler with highs on Friday in the upper 30s and low 40s. More sunshine expected which will help to cheer spirits through Saturday. Hard freeze likely Friday and Saturday morning with lows in the 20s. Sunday a shortwave trough will bring chances of precipitation across the area, it looks like temperatures will be cold enough Sunday morning to produce a rain/snow mix or light snow north of the Missouri River, however accumulations should be very light. Still some uncertainty with temperatures Sunday morning, so stay tuned as forecast could change in regards to precipitation type. Finally, late Monday into Tuesday a stronger system moves into the area which will bring more precipitation and perhaps some thunderstorms. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 635 PM CDT THU MAR 19 2020 VFR conditions are prevailing along Missouri-Kansas state line terminals at this time, with some VCTS trying to pop up as an active upper level system brings a cold front into northwest Missouri. A few storms may affect the terminals for the next few hours, but after that strong winds and MVFR CIGs are expected as the cold front sweeps in late tonight. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Cutter
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 1231 PM CDT Thu Mar 19 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201745- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 1231 PM CDT Thu Mar 19 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...This Afternoon and Tonight Isolated to scattered storms are then expected during the afternoon and evening. The greatest chance for severe weather with this round is going to be along and north of a line from St. Joseph to Columbia, MO. Hail up to golf ball sized, damaging winds up to 65 mph, and a tornado or two are possible. South and west of this line, it'll be harder for storms to get going. If a healthy storm can develop, then hail up to quarter sized, damaging winds up to 60 mph, and a brief tornado are possible. Minor flooding is possible. Storms move out tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Cold weather returns tonight, bringing subfreezing temperatures Friday, Saturday, and Sunday mornings. Next chance for showers and storms is early next week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
436 PM CDT Thu Mar 19 2020
MOZ001-192145-
Atchison MO-
436 PM CDT Thu Mar 19 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATCHISON COUNTY
UNTIL 445 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Riverton, or 10 miles northwest of Tarkio, moving
northeast at 50 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Atchison County.
A Tornado Watch remains in effect until 1100 PM CDT for northwestern
Missouri.
LAT...LON 4058 9550 4058 9535 4051 9547 4054 9558
4059 9554
TIME...MOT...LOC 2136Z 222DEG 42KT 4057 9548
LeightonThe Topeka radar (KTWX), 153 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
7 hail. Local standard time, as filed.
This report came via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877041, 877042, 877043, 877044, 877045, 877046, 877047.